Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 158, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 2002, 4:51 PM CDT for Jackson County, Minnesota. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2002, 4:51 PM CDT (21:51 UTC)
- Expired
- Jul 21, 2002, 5:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:58 PM CDT | Hail 0.88 | Lakefield, MN | |
| Jul 21, 5:21 PM CDT | Hail 1.75 | Jackson, MN | Large hail covered the ground and knocked small branches off of trees. The hail caused crop damage, but the amount of crop damage was not known. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2410 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
869 WUUS53 KFSD 212151 SVRFSD MNC063-212230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 451 PM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 530 PM CDT * AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF LAKEFIELD...OR ABOUT 13 MILES WEST OF JACKSON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BERGEN AROUND 525 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4374 9540 4358 9530 4363 9492 4385 9502 BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:45 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 21, 3:45 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 PM CDT SUN JUL 21 2002 SHWRS AND TSTMS N/NW OF CDNT SHUD SPRD EWD AND CLR OUT OF NWRN PART OF FCST AREA THIS EVE AND CNTRL PART BY MIDNGT. TSTMS WITH SVR THREAT CLOSER TO FNT WILL AFFECT AREA THIS EVE WITH SOME CHC CONTG CONVECTN SERN PART OF AREA MAINLY NWRN IA LATE TNGT. COOLR SRIER AIR SHUD CONT TO FLOW IN AND MAKE FOR PTCLDY AND COOLER DAY MON...MSTLY CLR MON NGT AND TUE WITH MILD TEMPS. WILL KEEP CHC TSTMS WED WITH NEXT WV...BEGINNING WRN PART OF AREA TUE NGT. ANOTHER SHOT FRI WITH REST OF EXTNDED DRY. TEMPS WILL BE A LTL WRMR THAN WE HAVE BEEN CARRYING IN EXTNDED WITH WARMUPS WED FRI AND MORE ESPLY SUN. WE KNEW MRF AND AVN HAD BEEN RUNNING CONSISTENTLY TOO COOL...LOOKS A LTL BETTER TDA BUT STILL TOO COOL SOME DAYS. HEAT ADVSY ALLOWED TO DIE WITH THIS FCST FOR PART OF NWRN IA. .FSD...NONE WILLIAMS
In the hours before
Special weather statement, Jul 21, 11:00 AM CDT, 5 hours 51 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT SUN JUL 21 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A COLD FRONT LOCATED FROM CENTRAL MINNESOTA THROUGH SOUTHEAST DAKOTA TO CENTRAL NEBRASKA...WILL MOVE EAST OVER THE AREA THIS AFTERNOON AND TONIGHT. VERY WARM AND HUMID AIR PREVAILS AHEAD OF THE FRONT WITH MUCH COOLER AIR BEHIND IT. THIS WAS PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS BEHIND THE FRONT THIS MORNING...FROM SOUTH CENTRAL INTO EAST CENTRAL SOUTH DAKOTA. THE SHOWERS AND THUNDERSTORMS WILL SPREAD OVER THE REST OF REGION THIS AFTERNOON AND EVENING. SOME THE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS...VERY HEAVY RAIN AND HAIL LATE THIS AFTERNOON AND EVENING. SDZ038>040-050-052>061-063>065-MNZ071-097-220500- BEADLE-KINGSBURY-BROOKINGS-LINCOLN-JERAULD-SANBORN-MINER-LAKE-MOODY- PIPESTONE-BRULE-AURORA-DAVISON-HANSON-MCCOOK-GREGORY-CHARLES MIX- DOUGLAS-HUTCHINSON- INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...CHAMBERLAIN... MITCHELL... 1100 AM CDT SUN JUL 21 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED SHOWERS AND A FEW THUNDERSTORMS THIS AFTERNOON...ENDING BY THIS EVENING. SIGNIFICANT WEATHER HOWEVER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ062-066>069-MNZ072-080-081-089-090-098-IAZ001>003-220500- LYON-MURRAY-COTTONWOOD-MINNEHAHA-ROCK-NOBLES-JACKSON-TURNER-LINCOLN- LYON-OSCEOLA-DICKINSON-BON HOMME-YANKTON- INCLUDING THE CITIES OF...SLAYTON...SIOUX FALLS...LUVERNE...WORTHINGTON... ROCK RAPIDS...SPIRIT LAKE...YANKTON... 1100 AM CDT SUN JUL 21 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING WITH MAIN THREAT BEING DAMAGING WINDS. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. SMALL HAIL...LESS THAN DIME SIZE. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM. SDZ070-071-IAZ012>014-020>022-031-032-NEZ013-014-220500- CLAY-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON- DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...VERMILLION...ELK POINT...SIOUX CENTER...SPENCER... LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT SUN JUL 21 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT. SOME OF THESE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS...VERY HEAVY RAIN AND LARGE HAIL. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 500 PM.
Local storm report, Jul 21, 12:51 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0326 AM (HON)HURON ARPT SD 61 MPH TSTM GUST
07/21/02 BEADLE ASOS OBSERVERATION
0340 AM HURON SD WIND DAMAGE
07/21/02 BEADLE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
POWER LINES DOWN AND
TREE DAMAGE.
0355 AM 4 NW DE SMET SD 60 MPH TSTM GUST
07/21/02 KINGSBURY REPORTED BY LAW
ENFORCEMENT OFFICIAL
DAMAGE TO SHED.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 29 min |
| Jul 21, 5:39 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 36 min |
| Jul 21, 6:00 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 45 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.